Toxic epidermal necrolysis (TENS) is a disease in which a patient begins to slough skin over large parts of his/her body. It generally occurs two to four weeks after taking a new medication, although it can start earlier or later. TENS can occur with any medication, but the most common medications that induce TENS are antimicrobials such as bactrim and antiretroviral medications; antiseizure medications such as dilantin and tegretol; and chemotherapeutic agents and bipolar medications such as lamictal.
TENS involves a skin slough greater than 30% of the total body surface area (TBSA), in contrast to a similar but less severe disorder, Stevens-Johnson Syndrome (SJS), which involves less than 30% TBSA. These two disorders are both differentiated from erythema mutiforme, another rash induced by taking new medications, in that SJS and TENS exhibit mucosal membrane sloughing. The extent of dehydration, pain, and mucosal involvement are much worse with TENS than with SJS, and transfer to a burn center should be mandatory.
The first symptoms of TENS are often a high fever with a cough and bloodshot eyes. There may or may not be a rash present. Often a patient will go to an emergency room for these symptoms and be diagnosed with an upper respiratory viral infection. They are treated with antibiotics and low-dose steroids, neither of which halts the progression of the disease. It is mucosal and skin sloughing that differentiates TENS from a benign rash seen with an upper respiratory viral infection or a mild drug reaction such as erythema multiforme. The mucosal sloughing can involve their eyes, mouth, GI, and urinary tract. After a few days, the patient will notice blisters forming on their skin that burst with a small amount of lateral pressure, exhibiting Nikolsky’s sign. The patient may have worsening oral and ocular symptoms and may become dehydrated from poor oral intake and fluid loss through their skin. They may also experience painful urination and rectal bleeding as more of their mucosal membranes slough. They are often admitted to a hospital, where a dermatology consult is obtained and the correct diagnosis is made.
Once a patient is diagnosed with TENS, they should be transferred to a burn unit for definitive care. A risk factor for death from TENS is spending more than five days after diagnosis outside of a burn unit. In the burn unit we will fluid resuscitate the patient and provide wound care, pain control, and nutritional support. Depending on the extent of mucosal involvement, we will obtain surgical sub-specialty support. With proper care, the skin can regenerate over a week to ten days. The mucosal surfaces take much longer to heal and if not treated properly can lead to long-term debilitating complications. TENS is an ophthalmological disaster, and untreated ocular sloughing can lead to permanent corneal damage and blindness. We pioneered the use of amniotic membrane transplants to prevent ocular damage.